×

zbMATH — the first resource for mathematics

The modeling of deformable bodies with frictionless (self-)contacts. (English) Zbl 1138.74038
Summary: We propose a mathematical model for \(m\)-dimensional deformable bodies moving in \(\mathbb {R}^n\), that allows for frictionless contacts or self-contacts while forbidding transversal (self-)intersection. To this end, a topological constraint is imposed to the set of admissible deformations. We restrict our analysis to the static case (although the dynamic case is briefly addressed at the end of the article). In this case, no transversal self-intersection can occur as long as \(2 m < n\), so our modeling is mainly designed to handle the case \(2m \geqq n\). For nonlinear hyperelastic bodies, we prove the existence of at least one minimizer of the energy on the set of admissible deformations, under suitable assumptions on the stored energy function. Moreover, for certain choices of \(m\) and \(n\), under regularity assumptions on the minimizers, the solutions of the minimization problem satisfy Euler-Lagrange equations.

MSC:
74M15 Contact in solid mechanics
74B20 Nonlinear elasticity
74G65 Energy minimization in equilibrium problems in solid mechanics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Arnold, V.I.: Mathematical methods of classical mechanics. Graduate Texts in Mathematics, Vol. 60. Springer, New York, 1997. Translated from the 1974 Russian original by K. Vogtmann and A. Weinstein. Corrected reprint of the 2nd edn, 1989
[2] Ball, J.: Topological methods in the nonlinear analysis of beams. Ph.D. thesis, University of Sussex, 1972
[3] Ball J.M. (1976/1977) Convexity conditions and existence theorems in nonlinear elasticity. Arch. Ration. Mech. Anal. 63(4): 337–403 · Zbl 0368.73040
[4] Ball J.M. (1981) Global invertibility of Sobolev functions and the interpenetration of matter. Proc. R. Soc. Edinb. Sect. A 88(3–4): 315–328 · Zbl 0478.46032
[5] Bott R., Tu L.W. (1982) Differential forms in algebraic topology. Graduate Texts in Mathematics, Vol. 82. Springer, New York · Zbl 0496.55001
[6] Ciarlet P.G., Nečas J. (1985) Unilateral problems in nonlinear, three-dimensional elasticity. Arch. Ration. Mech. Anal. 87(4): 319–338 · Zbl 0557.73009
[7] Ciarlet P.G., Nečas J. (1987) Injectivity and self-contact in nonlinear elasticity. Arch. Ration. Mech. Anal. 97(3): 171–188 · Zbl 0628.73043
[8] Giaquinta M., Modica G., Souček J. (1989) Cartesian currents, weak diffeomorphisms and existence theorems in nonlinear elasticity. Arch. Ration. Mech. Anal. 106(2): 97–159 · Zbl 0677.73014
[9] Giaquinta, M., Modica, G., Souček, J.: Erratum and addendum to: ”Cartesian currents, weak diffeomorphisms and existence theorems in nonlinear elasticity” [Arch. Ration. Mech. Anal. 106 (1989), no. 2, 97–159; MR 90c:58044]. Arch. Ration. Mech. Anal. 109(4), 385–392 (1990) · Zbl 0677.73014
[10] Godbillon C. (1969) Géométrie différentielle et mécanique analytique. Hermann, Paris
[11] Gonzalez O., Maddocks J.H., Schuricht F., von der Mosel H. (2002) Global curvature and self-contact of nonlinearly elastic curves and rods. Calc. Var. Partial Differ. Equ. 14(1): 29–68 · Zbl 1006.49001
[12] Le Dret H., Raoult A. (1995) The nonlinear membrane model as variational limit of nonlinear three-dimensional elasticity. J. Math. Pure Appl. (9) 74(6): 549–578 · Zbl 0847.73025
[13] Le Dret H., Raoult A. (1996) The membrane shell model in nonlinear elasticity: a variational asymptotic derivation. J. Nonlin. Sci. 6(1): 59–84 · Zbl 0844.73045
[14] Marcus M., Mizel V.J. (1973) Transformations by functions in Sobolev spaces and lower semicontinuity for parametric variational problems. Bull. Am. Math. Soc. 79: 790–795 · Zbl 0275.49041
[15] Morrey C.B., Jr. (1952) Quasi-convexity and the lower semicontinuity of multiple integrals. Pac. J. Math. 2: 25–53 · Zbl 0046.10803
[16] Morrey, C.B., Jr.: Multiple integrals in the calculus of variations. Die Grundlehren der mathematischen Wissenschaften, Band 130. Springer, New York, 1966
[17] Pantz, C.B.: The modeling of deformable bodies with frictionless (self-)contacts. Rapport Interne 585, CMAP, École Polytechnique, Palaiseau France, 2005
[18] Pantz, C.B.: Contacts en dimension 2: Une mthode de pnalisation. Rapport Interne 597, CMAP, École Polytechnique, Palaiseau France, 2006
[19] Pipkin A.C. (1986) The relaxed energy density for isotropic elastic membranes. IMA J. Appl. Math. 36(1): 85–99 · Zbl 0644.73047
[20] Schuricht F. (1997) A variational approach to obstacle problems for shearable nonlinearly elastic rods. Arch. Ration. Mech. Anal. 140(2): 103–159 · Zbl 0898.73080
[21] Schuricht F. (2002) Global injectivity and topological constraints for spatial nonlinearly elastic rods. J. Nonlin. Sci. 12(5): 423–444 · Zbl 1084.74527
[22] Schuricht F. (2002) Variational approach to contact problems in nonlinear elasticity. Calc. Var. Partial Differ. Equ. 15(4): 433–449 · Zbl 1050.35015
[23] Schuricht F., von der Mosel H. (2003) Euler–Lagrange equations for nonlinearly elastic rods with self-contact. Arch. Ration. Mech. Anal. 168(1): 35–82 · Zbl 1030.74029
[24] Šverák V. (1988) Regularity properties of deformations with finite energy. Arch. Ration. Mech. Anal. 100(2): 105–127 · Zbl 0659.73038
[25] Tang Q. (1988) Almost-everywhere injectivity in nonlinear elasticity. Proc. R. Soc. Edinb. Sect. A 109(1–2): 79–95 · Zbl 0656.73010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.